Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 51, NWS San Angelo, TX

October 2, 2004Kimble County, Sutton County, Texas

NWS San Angelo, TX issued this tornado warning at Oct 2, 2004, 4:14 AM CDT for Kimble County, Sutton County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2004, 4:14 AM CDT (09:14 UTC)
Expired
Oct 2, 2004, 5:15 AM CDT
In force
61 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Kimble County, TX, Sutton County, TX

The radar

The San Angelo radar (KSJT), 108 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 9.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2390 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 020914
TORSJT
TXC267-435-021015-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
414 AM CDT SAT OCT 2 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN KIMBLE COUNTY IN WEST CENTRAL TEXAS
  EASTERN SUTTON COUNTY IN WEST CENTRAL TEXAS

* UNTIL 515 AM CDT

* AT 410 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES WEST OF
  ROOSEVELT...OR ABOUT 26 MILES EAST OF SONORA...MOVING EAST AT 20
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ROOSEVELT BY 435 AM CDT
  TELEGRAPH BY 510 AM CDT

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

LAT...LON 3057 10029 3039 10033 3029 9983 3048 9980

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Oct 2, 4:10 AM CDT, 4 minutes earlier.

Area forecast discussion, Oct 2, 4:10 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SAN ANGELO TX
410 AM CDT SAT OCT 2 2004

.SHORT TERM...
NUMEROUS SHOWERS AND STORMS COVERING SOUTHERN THIRD OF WEST CENTRAL
TX. ISOLATED SEVERE STORM IN NORTHERN EDWARDS PLATEAU. COLD FRONT WAS
ADVANCING SOUTHWARD INTO OUR SOUTHERN COUNTIES. SOME DRIER AIR TO
FILTER SOUTHWARD INTO THE NORTHERN BIG COUNTRY TODAY...BUT MOISTURE
TO REMAIN FARTHER SOUTH. WILL INCLUDE POPS TODAY ACROSS SOUTHERN HALF
OF OUR COUNTIES. MUCH COOLER TEMPERATURES TODAY WITH CONSIDERABLE
CLOUDCOVER...ALTHOUGH SOME PARTIAL CLEARING ANTICIPATED IN THE BIG
COUNTRY. GUSTY WINDS THIS MORNING WILL DECREASE THIS AFTERNOON AS
SURFACE RIDGE AXIS NOSES INTO NORTHWESTERN TX. INTRUSION OF SOMEWHAT
DRIER AIR FROM THE NORTH TO BE SHORT-LIVED AS RETURN FLOW
DEVELOPS SUNDAY.

&&

.LONG TERM...
AN ACTIVE PATTERN ANTICIPATED FOR THE UPCOMING WEEK IN OUR
REGION...AS SOUTHERN STREAM UPPER TROUGH DEVELOPS OVER THE SOUTHERN
ROCKIES INTO THE SOUTHWESTERN STATES AND WORKS RATHER SLOWLY
EASTWARD INTO TX AND THE SOUTHERN PLAINS LATE IN THE WEEK. SERIES OF
WEAK DISTURBANCES WILL LIKELY EMANATE FROM THE MAIN TROUGH AND
ROTATE INTO WEST CENTRAL TX. ANOTHER SURFACE COLD FRONT MAY MOVE
SOUTHWARD INTO WEST CENTRAL TX LATE MONDAY...BUT THE BRUNT OF THE
COLD AIR ADVECTION WILL OCCUR EAST OF THE MISSISSIPPI RIVER. OF NOTE
FOR OUR AREA WILL BE INCREASED RAIN CHANCES. WITH GOOD MOISTURE
SUPPLY...SLOW APPROACH OF UPPER TROUGH AND ASSOCIATED LIFT...SETUP
LOOKS FAVORABLE FOR SHOWERS/THUNDERSTORMS INTO OUR REGION. HAVE
INCREASED RAIN CHANCES FOR SEVERAL DAYS NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     68  51  78  60 /  10  10  10  10
SAN ANGELO  70  53  78  60 /  20  10  10  10
JUNCTION    73  56  78  61 /  30  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Oct 1, 2:02 PM CDT, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
202 PM CDT FRI OCT 1 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-021042-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
202 PM CDT FRI OCT 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

SCATTERED THUNDERSTORMS WILL DEVELOP TONIGHT AS A COLD FRONT MOVES
SOUTH ACROSS WEST CENTRAL TEXAS. A FEW STORMS MAY BE BECOME BRIEFLY
SEVERE THIS EVENING. THE SEVERE WEATHER THREATS WILL INCLUDE DAMAGING
WINDS AND LARGE HAIL. ALSO...THE STORMS WILL PRODUCE CLOUD TO GROUND
LIGHTNING. LOCALLY HEAVY RAIN WILL BE POSSIBLE TONIGHT...WITH AMOUNTS
OF NEAR 1 INCH AT SOME LOCATIONS IN CENTRAL AND SOUTHERN SECTIONS OF
WEST CENTRAL TEXAS.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON A LIMITED BASIS IF STRONG TO
SEVERE STORMS DEVELOP LATE THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Oct 1, 10:50 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1050 PM CDT FRI OCT 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     BROWNWOOD               31.71N 98.99W
10/01/2004                   BROWN              TX   LAW ENFORCEMENT

            TREE LIMBS AND BRANCHES DOWN IN BROWNWOOD

0758 PM     TSTM WND DMG     BALLINGER               31.74N 99.96W
10/01/2004                   RUNNELS            TX   LAW ENFORCEMENT

            SIGN DAMAGE. A TRUCK DRIVER ALSO JACKKNIFED HIS VEHICLE.

&&

RB

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 7:26 PM CDTSevere Thunderstorm WarningSJTRunnels34 min
Oct 1, 7:27 PM CDTSevere Thunderstorm WarningSJTBrown48 min
Oct 2, 2:41 AM CDTSevere Thunderstorm WarningSJTSchleicher49 min
Oct 2, 3:04 AM CDTTornado WarningSJTSchleicher, Sutton41 min
Oct 2, 3:46 AM CDTSevere Thunderstorm WarningSJTSutton44 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.